Warning issued after 6 opioid overdoses in Charlottetown

P.E.I.'s Chief Public Health Office advises Islanders to have a naloxone kit on hand in the event that they witness a suspected overdose. (Steve Bruce/CBC - image credit)
P.E.I.'s Chief Public Health Office advises Islanders to have a naloxone kit on hand in the event that they witness a suspected overdose. (Steve Bruce/CBC - image credit)

P.E.I.'s Chief Public Health Officer is warning Islanders about the presence of a highly potent opioid, suspected to be fentanyl, in the province.

Dr. Heather Morrisson said in a news release that six confirmed overdoses due to the drug were reported in the Charlottetown area on Friday. There were no deaths related to the cases.

The release said naloxone, which can temporarily reverse the effects of an opioid overdose, was administered in some of the cases Friday.

The opioid connected to the overdose cases in Charlottetown is bright pink/red in colour.

A public health alert for suspected fentanyl is in place for P.E.I. Islanders are encouraged to call 911 right away if they suspect an overdose.

Free naloxone kits are available at several locations across the province, including the Health P.E.I. Needle Exchange Program.

Phone-based supervised consumption services are available, including the National Overdose Response Service and Brave.

The CPHO encourages people who use drugs to contact these services to reduce the risk of overdose, especially if they're using alone. Both services are available 24/7 and are free.

Many resources are still available to Islanders experiencing addiction, including the Mental Health and Addictions Access line at 1-833-553-6983. Calls are answered by mental health professionals — a registered nurse or a social worker — 24 hours a day, seven days a week.

What to do if you suspect an overdose

  • Call 911 right away if you suspect an overdose (slow or no breathing, not moving or can't be woken, blue/grey lips or nails, gurgling or snoring sounds).

  • Call 911 even if naloxone is used. The effects of opioids last longer than the effect of naloxone, meaning follow-up care is still needed.

For people who use drugs

  • Do not use drugs alone. Call or text NORS or Brave.

  • Have naloxone on hand.

  • Start with a test dose. Start low, go slow.

  • Test drugs using fentanyl test strips, available at Needle Exchange Program sites.

  • Call 911 to save the life of someone who overdoses. The Canadian Good Samaritan law protects people from being charged for simple drug possession.